Virginia, 2007

Hail and Damaging Wind in Virginia, June 27, 2007

June 27, 2007 · NWS LWX · 2 events in 2 counties and zones

A warm and humid air mass developed as high pressure moved offshore and a cold front approached from the west. Scattered thunderstorms developed across northern Virginia during the afternoon of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid air mass developed as high pressure moved offshore and a cold front approached from the west. Scattered thunderstorms developed across northern Virginia during the afternoon of June 27th. Some storms became severe, producing large hail in Fairfax, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 10:13 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 10:13 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT WED JUN 27 2007

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE MID ATLANTIC WILL DRIFT SLOWLY
EAST.  THE HOT HUMID AIRMASS CURRENTLY ACROSS THE AREA WILL STAY IN
PLACE UNTIL A COLD FRONT TRACKING SOUTHEAST FROM CANADA MOVES ACROSS
THE AREA EARLY FRIDAY. HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST
OVER THE WEEKEND AND EARLY NEXT WEEK PROVIDING THE AREA WITH A
COOLER AND LESS HUMID AIRMASS.

 &&

.NEAR TERM /THROUGH 6 PM THIS EVENING/...
NO CHANGES PLANNED FOR THE AFTERNOON. LATEST WX MAP SHOWS A SFC
TROF EXTENDING FROM SOUTHEAST PA TO CENTRAL VA. MODELS SUGGEST BEST
INSTABILITY WILL BE ACROSS EASTERN ZONES OR ALONG AND AHEAD OF
THIS SFC FEATURE. OTHERWISE...SIMILAR CONDITION TO YESTERDAY WITH
WEAK WINDS...0-6KM STRM MOTION...RESULTING IN SLOW MOVING
ISOLATED HEAVY RAIN THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
CNVCTN WL WANE DURG EVE HRS...LEAVING AREA W/ A SULTRY SUMMER NGT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS SHOW STRENGTHENING WRLY FLOW AHEAD OF ACTUAL CDFNT LATE THU
AFTERNOON WITH LEE-SIDE TROF SETTING UP EAST OF I-95 CORRIDOR.
THUS...APPEAR THAT BEST CHANCE OF SVR WX WILL BE FROM EAST OF THE
CHES BAY NORTHEAST THRU THE MAJOR CITIES OF THE NORTHEAST (PHILA/NYC
AND BOSTON) WHERE BEST LVL CONVERGENCE WILL BE PRESENT. BELIEVE OUR
BEST CHANCE FOR RAIN WILL BE WITH ACTUAL CDFNT THU NIGHT. MODELS
SHOW A WIDESPREAD AREA OF RAIN ALONG AND NORTH OF CDFNT. MAIN THREAT
WILL BE FROM MUCH NEEDED RAINFALL AS REGION HAS BEEN ABNORMALLY DRY
FOR THE LAST SIX WEEKS. PWATS PEAK AT 2.25 INCHES AND K INDICES NEAR
40 SO SOME HEAVY RAINFALL AND ISOLD FLASH FLOODING POSSIBLE. STILL
SUSPICIOUS ABT GFS WHICHS SHOWS A CLOSED H85 LOW AND BULLSEYE OF
CONVECTIVE PRECIP FRI MORNING OVR OUR AREA. OTHER MODELS
(NAM12/UKMET/CANADIAN AND UKMET) DO NOT SHOW THIS BULLSEYE OF
PRECIP. HPC QPF DISCUSSION ALSO NOTES FEEDBACK PROBLEMS WITH GFS.

FRONT SINKS STEADILY SOUTH FRI WITH PRECIP ENDING FROM NORTH TO
SOUTH DURING THE AFTERNOON. PRECIP MAY LINGER INTO THE EVENING HRS
ACROSS THE CHARLOTTESVILLE AREA. NICE SECOND HALF OF THE WEEKEND AND
EARLY NEXT WEEK WITH COMFORTABLE TEMPS AND HUMIDITY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
HAZY AFTN CONDS AT ALL AIRPORTS. ISOLD CNVCTN LATE AFTN/EVE. MORE
ORGANIZED TSTMS PSBL THU EVE WHICH COULD PRODUCE DAMAGING WINDS.

A COLD FRONT WILL TRACK ACROSS THE AREA EARLY FRIDAY RESULTING IN WIDESPREAD
SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
LGT WINDS TDA/TNGT. ISOLD CNVCTN PSBL LATE AFTN/EVE. BETTER CHC OF
STORMS THU EVE AHD OF COLD FRONT.

&&

.EQUIPMENT...
RADAR WAS DOWN FOR MAINT EARLY THIS MORNING. RADAR IS NOW
WORKING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RW
SHORT TERM...
LONG TERM...
AVIATION...RW
MARINE...
EQUIPMENT...RW
Hazardous weather outlook, Jun 27, 10:27 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT WED JUN 27 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-281045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1127 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WEDNESDAY AFTERNOON WILL
PRODUCE HEAT INDEX VALUES AROUND 100. WHILE THIS IS BELOW HEAT
ADVISORY CRITERIA INDIVIDUALS IN AT-RISK GROUPS SHOULD CURTAIL
OUTDOOR ACTIVITY.

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA THIS
AFTERNOON. THIS WILL WILL RESULT IN ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE ENTIRE AREA. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND
TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CROSS THE REGION LATE THURSDAY...PROVIDING THE
BEST FOCUS FOR WIDESPREAD SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Jun 27, 12:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT WED JUN 27 2007

VAZ053-054-271745-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
114 PM EDT WED JUN 27 2007

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON AND FAIRFAX COUNTIES...

AT 114 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF MERRIFIELD...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. IN ADDITION...TORRENTIAL RAINFALL AND NEARLY CONTINUOUS
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THE COMMUNITIES OF MERRIFIELD...ANNANDALE...THE MIXING BOWL
AREA...SPRINGFIELD...FAIRFAX...ALEXANDRIA...ARLINGTON...
LINCOLNIA...BAILEYS CROSSROADS AND BALLSTON WILL BE AFFECTED BY
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fairfax (C)

When
June 27, 12:15 PM EST
Where
Fairfax (C) County, Fairfax
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.850, -77.300

Emergency Management reported penny size hail at Fairfax Circle and at Property Yard in the City of Fairfax.

Thunderstorm Wind, Greene

When
June 27, 3:00 PM EST to 3:10 PM EST
Where
Greene County, Standardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.300, -78.430

Broadcast Media out of Charlottesville relayed a report of downed trees outside of Stanardsville, VA. Trees fell on two cars as well as a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31775, 43999.